PDA

View Full Version : New meds



pamjw
04-13-2009, 01:54 PM
I have been in a flare for awhile now and finally saw a rheumy. I am tired all the time arthritis bad,face break outs, achey muscels. So my doc put me on 20 mgs of prednisone for 2 weeks then 15 for 2 and so on till 5mgs. But she also wants me to go on imuran. I am on plaquinal have been for years, have been on prednisone before also. But I was wondering if anyone can tell me anything about imuran, does it work well and if anyone experiences side affects.
I am worried about weight gain, my son is getting married in June and I don't want to gain. I already have my dress. But I would rather feel good that day!
The prednisone has helped somewhat so far.
The doctor wanted to put me on either imuran or methotextate (spell?)
Just wondering if anyone has any advice?
Pam
:unsure:

mountaindreamer
04-13-2009, 05:21 PM
hi Pam,

I don't have experience with prednisone, i get a medrol injection every 3 or 4 months.

However, i am a new starter of methotrexate....as a matter of fact, i just took my third injection tonight. I will tell you why i decided to go this route for treatment, and what the side effects i have had so far.

I have a lot of confidence in my rheumy, we have been working on me for over 10 years. After is last round of a flare that we had trouble getting me out of, she started talking to me about methotrexate (MTX). Her opinion is that if the blood is checked very regularly (every 2 weeks for several months), then the long term injury to the body is less than it would be with long term use of prednisone. I am not saying her way is the only right way, we just decided to try me on just MTX for a while and see if it works....she said i might be able to come off plaquenil if the mtx works really well for me. I am scared of the affects this will have on my immune system, but i decided it was worth a try. I am allergic to NSAIDS, and i have tried prednisone and did not like it....I became superwoman, worked too hard, and sent myself into a flare.

So, starting 3 weeks ago, on Monday night, I give myself a shot. Tuesday has been horrible the two times before (will have to wait and see what tomorrow is like). My dr. gave me some rescue medicine that helps with the stomach cramps, and helps me sleep. So far, i have had pretty bad headache, stomach cramps, total feeling blah and body aches. Then on Wednesday, i woke up and felt better, and by thursday, i felt better than i have in probably years. I have had all good days since.

This is my story, hope it helps.

Rastagirl
04-13-2009, 09:21 PM
Hi Pam...

I've had Lupus for 27 years and have been in a strong remission for about the last 15 or so.

I started off with a very serious, life threatening case for the first 5 years, so I had to be on high doses of Prednisone combined with Imuran. When I first went on Imuran it was still an experimental drug for Lupus. But my doctor was having success combining it with Prednisone, so that we would be able to slowly decrease my steroids. And that's exactly what it did.

Of all the different medications I've had to take with my Lupus, I have to say Imuran was the one that I never really noticed any side effects from. Not obvious, noticeable ones. Of course, it is an immunosuppressant, so you do have to take extra care with infections, exposure to things, etc., but that just meant paying close attention to my body and health and bringing up anything that came up to my doctor's attention right away, so we could stay on top of any problems.

After my last pregnancy 13 years ago, I was finally able to get off the Imuran and remain on Prednisone alone.

I know everyone is different, and there have been others on this site that had side effects from Imuran and couldn't take it. But I thought I would let you know that, at least for me, I never really had any problems with it. I feel like it's the one drug that, when combined with Prednisone, really made a difference and got my Lupus flares in control. And I managed to avoid any serious major organ damage through all these years, which my doctor believes is due to the fact that we kept my Lupus flares to a minimum.

I hope this helps you with your medication decisions.

Good luck....

Fondly,

Lori :cool2:

pamjw
04-15-2009, 01:43 PM
thanks fo the replies it has helped